According to the CDC, Reye's Syndrome is a very rare disease. It’s a disease that took the lives of too many kids, especially in the 1980s. Marcie Fraser reports.
To view our videos, you need to
install Adobe Flash 9 or above. Install now.
Then come back here and refresh the page.
Prior to 1990, when a child had a virus associated with a fever, many parents didn't think twice about giving them aspirin to reduce the fever. But that became, for some children, deadly.
"Children were experiencing sudden onset of confusion, meningitis-like symptoms and their brains were swelling and we didn't know what was going on," said pediatrician Dr. Manny Cirenza.
What was discovered was something called Reye’s Syndrome.
"They discovered an association between taking aspirin with these febrile illnesses and Reye’s Syndrome and although it was exceedingly rare, that was when it was occurring," said Dr. Cirenza.
Reye's Syndrome is primarily a children's disease, although it can occur at any age. Symptoms for infants and children can include disorientation, listlessness, personality changes, convulsions and loss of consciousness. Adults experience the same symptoms as children, but they can also experience persistent or recurrent vomiting. If these symptoms are present during or soon after a viral illness, medical attention should be sought immediately.
Epidemiologic evidence indicates that aspirin is the major preventable risk factor for Reye's Syndrome.
"Use acetaminophen or Tylenol or ibuprofen which would be Motrin or Advil and avoid giving your children actual aspirin," said Dr. Cirenza.
For some children with certain conditions, an aspirin is needed under a doctor’s recommendation. The benefit may outweigh the risks.
"With a physician’s recommendation some children, maybe some baby aspirin might be administered as an anti-coagulant if they have a cardiac disease or something like that," said Dr. Cirenza.